From Our 2012 Archives
New Antibiotic in the Works for Dangerous C. Diff
Cadazolid in Development for Life-Threatening Diarrhea Bug
By Charlene Laino
Reviewed by Louise Chang, MD
Sept. 18, 2012 -- Hospital patients infected with the dangerous diarrhea bug Clostridium difficile (C. diff) have more than twice the risk of dying compared to patients without the infection, a Dutch study shows.
At the same time, there is hope for a new antibiotic that may lower the risk.
Each year, C. diff strikes about 500,000 Americans, mostly in hospitals and nursing homes. C. diff disease can range from mild diarrhea to life-threatening intestinal inflammation known as colitis. The bug produces toxins that damage the inner lining of the gut.
Most cases of hospital-acquired C. diff occur in people taking so-called broad-spectrum antibiotics. These kill many different types of bacteria (including good bacteria), which allows C. diff to overgrow. Being older than 65 is also a risk factor.
People who have already had a few bouts with C. diff are especially at risk. If you've had three or four recurrences, your likelihood of another recurrence is more than 50%.
Marjolein Hensgens, MD, of Leiden University Medical Center in The Netherlands, and colleagues identified 1,366 hospitalized patients with C. diff. diarrhea. Overall, 13.1% died within 30 days.
Then the researchers compared 317 patients hospitalized with C. diff diarrhea and 317 hospitalized patients without diarrhea. Their average age was 63.
Even after taking into account age, sex, and underlying illnesses -- all of which can affect the risk of death -- people with C. diff. died 2.5 times more frequently than people without the infection.
According to the death certificates, 4% of all hospitalized patients with C. diff die of causes related to their infection, Hensgens says. Most die in the first 30 days after diagnosis, she says.
Most of the C. diff. patients were treated with the antibiotics metronidazole (Flagyl) and vancomycin (Vancocin). Studies have shown they wipe out C. diff in 80% to 90% of patients. But after seemingly successful initial treatment, symptoms come back in 25% or more of patients.
"The study really shows a big need for new antibiotic treatments," Hensgens says.
The findings were presented at the 52nd Interscience Conference on Antimicrobial Agents and Chemotherapy.
New Antibiotic for C. diff
A second early-stage study presented at the meeting looked at the safety of one new antibiotic in development -- cadazolid -- in 64 healthy men.
Results showed that the drug, given at various doses twice a day for 10 days, was well tolerated. The most common side effect was headache.
"Cadazolid looks promising," says Thomas Louie, MD, an infectious diseases specialist at the University of Calgary, in Canada. He was not involved with the study but will lead a mid-stage trial of the drug that will try to pinpoint the correct dose.
"We also will look at whether patients get better and whether the drug prevents recurrences," he says.
Development of a new antibiotic is difficult because you want to kill the bad bacteria without destroying the good bacteria in the gut, Louie says.
The research was funded by Actelion Pharmaceutical. Louie consults for Actelion and a number of other pharmaceutical firms.
These findings were presented at a medical conference. They should be considered preliminary, as they have not yet undergone the "peer review" process, in which outside experts scrutinize the data prior to publication in a medical journal.
SOURCES: Interscience Conference on Antimicrobial Agents and Chemotherapy 2012, San Francisco, Sept. 9-12, 2012. Marjolein Hensgens, MD, Leiden University Medical Center, Leiden, The Netherlands, Thomas Louie, MD, University of Calgary, Canada.
Digestive Disorders Resources
- Could Your Symptoms Be Lactose Intolerance?
- How to Save Money on Health Care
- Heartburn & Indigestion: Expert Answers
- Symptoms of a Severe Allergic Reaction
- Can Baby Catch Eczema?
- How to Get Beautiful, Dandruff-Free Hair